Alert archive / New Jersey / Flash Flood Warnings in 2019

Flash Flood Warning 23, NWS New York, NY

August 7, 20195 counties in New Jersey

NWS New York, NY issued this flash flood warning at Aug 7, 2019, 2:49 PM EDT for 5 counties in New Jersey. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2019, 2:49 PM EDT (18:49 UTC)
Expired
Aug 7, 2019, 5:45 PM EDT
In force
3 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ

The radar

The Philadelphia radar (KDIX), 83 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:00 PM EDTFLASH FLOOD1 Se Harrison, NJMEDIA REPORTS FLOODING ON RAYMOND BLVD WITH CARS STRANDED.
Aug 7, 3:05 PM EDTFLASH FLOODFairview, NJCAR STRANDED IN HIGH WATER ON 91ST ST WEST OF TONNELLE AVE.
Aug 7, 3:17 PM EDTFLASH FLOODLittle Falls, NJPECKMAN RIVER AT LITTLE FALLS REACHED MINOR FLOOD STAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WGUS51 KOKX 071849
FFWOKX
NJC003-013-017-031-039-072145-
/O.NEW.KOKX.FF.W.0023.190807T1849Z-190807T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
249 PM EDT Wed Aug 7 2019

The National Weather Service in Upton NY has issued a

* Flash Flood Warning for...
  Hudson County in northeastern New Jersey...
  Eastern Passaic County in northeastern New Jersey...
  Eastern Union County in northeastern New Jersey...
  South central Bergen County in northeastern New Jersey...
  Eastern Essex County in northeastern New Jersey...

* Until 545 PM EDT.

* At 249 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Newark, Elizabeth, Passaic, Bloomfield, Linden, Orange, Lyndhurst,
  Rutherford, Secaucus, Harrison, Ridgefield, Union City, Kearny,
  Union and Teterboro.

LAT...LON 4060 7422 4065 7433 4091 7421 4085 7399
      4074 7404 4064 7414 4065 7419 4064 7420
      4063 7420 4061 7421 4060 7420

$$
1 follow-up statement
983 
WGUS71 KOKX 072005
FFSOKX

Flash Flood Statement
National Weather Service New York NY
405 PM EDT Wed Aug 7 2019

NJC003-013-017-031-039-072145-
/O.CON.KOKX.FF.W.0023.000000T0000Z-190807T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hudson NJ-Passaic NJ-Union NJ-Bergen NJ-Essex NJ-
405 PM EDT Wed Aug 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
HUDSON...EASTERN PASSAIC...EASTERN UNION...SOUTH CENTRAL BERGEN AND
EASTERN ESSEX COUNTIES...

At 401 PM EDT, Doppler radar and automated rain gauges indicated up 
to two inches of rain have already fallen. 

The Peckman River at Little Falls has reached flood stage. 

Additional heavy rain producing thunderstorms are poised to track 
into the area from the southwest through 6 pm. This will likely lead 
to additional flash flooding across the warned area.

Some locations that will experience flooding include...
Newark, Elizabeth, Passaic, Bloomfield, Linden, Orange, Lyndhurst,
Rutherford, Secaucus, Harrison, Ridgefield, Union City, Kearny, Union
and Teterboro.

LAT...LON 4060 7422 4065 7433 4091 7421 4085 7399
      4074 7404 4064 7414 4065 7419 4064 7420
      4063 7420 4061 7421 4060 7420

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:39 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 7, 2:39 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service New York NY
239 PM EDT Wed Aug 7 2019

.SYNOPSIS...
A prefrontal trough slowly moves across the forecast area
through tonight, and into early Thursday. A series of cold
fronts will then move across the region Thursday into Thursday
night. High pressure returns for Friday and the upcoming
weekend then offshore Monday. A frontal system may move across
Monday night into early Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A severe thunderstorm watch is in effect for the entire region
until 01Z. Damaging wind gusts is the primary threat, and hail
is also possible, some of which may be large.

Thunderstorms have developed, which have quickly become strong
and severe, as a shortwave moves through the region. Mixed layer
CAPE has increased to 1300 to 2000 J/kg ans surface based
instability remains highs.

The severe threat continues until around 01Z, however,
thunderstorms will remain likely as the shortwave moves through
the eastern portion of the area.

There is a high risk for rip current development at ocean
beaches through this evening.

&&

.SHORT TERM /THURSDAY/...
Upper trough passes through Thu which may trigger a few
showers/tstms especially late in the day. Moisture appears to be
somewhat limited until then. Low chc pops appear to suffice at
this time. Temps on Thu are again expected to be near normal,
perhaps a few degrees warmer than today across eastern areas.

There is a moderate risk for rip current development at ocean
beaches on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
High pressure builds in on Friday, although the flow aloft will
still be cyclonic. There's enough moisture for some diurnal cu,
however probably not enough for any shower activity. Surface
dewpoints will drop with deep mixing on a westerly flow, so it
will feel less humid. Continued following the warmer guidance
regarding high temperatures given the downsloping flow. Highs a
few degrees above normal.

The flow aloft remains cyclonic on Saturday as an upper low
remains over Quebec. Models are showing even less moisture
through the column versus Friday, so expecting another dry day.
Highs fore this time are closer to normal. The upper flow
becomes flatter on Sunday with surface high pressure still over
the region, so the entire weekend is shaping up to be rain-free.

For Monday, a cold front with limited moisture approaches, and
the timing of its passage still uncertain due to model
disagreement. Will go with the thinking that it passes through
sometime Monday or Monday night with just low chances of
showers/storms. Highs Monday a few degrees above normal.

High pressure builds back in for Tuesday with the probability
of dry weather, although there is some uncertainty regarding how
quickly the cold front to the south makes its way back here as
a warm front as a wave of low pressure forms along the frontal
boundary. Will go with low chances of showers during Tuesday
night heading into Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A cold front approaches from the west today and slowly move
across the terminals tonight and Thursday.

Mainly VFR with some patchy areas of MVFR.

Showers and thunderstorms are increasing and will become likely
through 02Z. There remains some uncertainty on exact timing and
location of showers and thunderstorms.

Winds for NYC terminals S 10-15 kt this afternoon into early
evening with some gusts 20-25 kt. Winds outside of NYC
terminals will be around 10 kt this High pressure builds in on Friday, although the flow aloft will
still be cyclonic. There's enough moisture for some diurnal cu,
however probably not enough for any shower activity. Surface
dewpoints will drop with deep mixing on a westerly flow, so it will
feel less humid. Continued following the warmer guidance regarding
high temperatures given the downsloping flow. Highs a few degrees
above normal.

The flow aloft remains cyclonic on Saturday as an upper low remains
over Quebec. Models are showing even less moisture through the
column versus Friday, so expecting another dry day. Highs fore this
time are closer to normal. The upper flow becomes flatter on Sunday
with surface high pressure still over the region, so the entire
weekend is shaping up to be rain-free.

For Monday, a cold front with limited moisture approaches, and the
timing of its passage still uncertain due to model disagreement.
Will go with the thinking that it passes through sometime Monday or
Monday night with just low chances of showers/storms. Highs Monday a
few degrees above normal.

High pressure builds back in for Tuesday with the probability of dry
weather, although there is some uncertainty regarding how quickly
the cold front to the south makes its way back here as a warm front
as a wave of low pressure forms along the frontal boundary. Will go
with low chances of showers during Tuesday night heading into
Wednesday.afternoon into early this evening and gust to near 20
kt. Winds lower tonight back to 5-10 kt out of S-SW direction.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments likely for showers and
thunderstorms this afternoon.

KLGA TAF Comments: Amendments likely for showers and
thunderstorms this afternoon.

KEWR TAF Comments: Amendments likely for showers and
thunderstorms this afternoon.

KTEB TAF Comments: Amendments likely for showers and
thunderstorms this afternoon.

KHPN TAF Comments: Amendments likely to refine timing of any
showers and thunderstorms.

KISP TAF Comments: Amendments likely for showers and
thunderstorms this afternoon.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday-Thursday night...Mainly VFR, but MVFR/IFR possible in
showers and thunderstorms.
.Friday-Sunday...VFR.
.Monday...Mainly VFR, chance MVFR in showers/thunderstorms.

&&

.MARINE...
A severe thunderstorm watch remains in effect for all the
forecast waters through 01Z. Strong gusty winds in excess of 35
kt is the primary threat, and small hail is also possible.

SCA remains in place on the ocean waters for brief gusts to 25
kt this aftn, but more so for 5-6 ft seas. Have delayed the
onset of the advsy to 16z since guidance is indicating SCA conds
aren't close until then. Seas are expected to subside by 12z
Thu. Otherwise, sct showers and tstms will impact the waters
mainly this aftn and evening.

Seas may approach 5 ft on the ocean during Thursday night into
Friday morning, but will more likely remain just below it. This
will depend more on how much swell can be generated. An offshore
flow of around 10 kt then prevails Friday through Sunday with
seas remaining below 5 ft. Winds become more SW on Monday with
high pressure offshore, but sub-SCA conditions prevail.

&&

.HYDROLOGY...
Showers and thunderstorms into tonight will be capable of
producing torrential rainfall at times. There is an isolated
flash flood threat across the entire forecast area, especially
those spots that are most flood prone such as nern NJ and urban
areas. However, since storms will be moving a bit faster than
yesterday and confidence is not high enough that there will be
training tstms, a flash flood watch has not been issued.

Basin average rainfall amounts of generally 1/2 to 1 inch are
expected with locally higher amounts.

No hydrologic impacts are anticipated Thursday through early next
week.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ350-353-
     355.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
EQUIPMENT...
Hazardous weather outlook, Aug 7, 2:27 PM EDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
227 PM EDT Wed Aug 7 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-081000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
227 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ075-080-081-178-179-081000-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
227 PM EDT Wed Aug 7 2019

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ330-335-338-340-345-350-353-355-081000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
227 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 7, 1:51 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service New York NY
151 PM EDT Wed Aug 7 2019

NJZ004-006-103>108-NYZ074-071830-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Essex-Eastern Bergen-Eastern Passaic-Richmond (Staten
Is.)-
151 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
EASTERN UNION...SOUTHEASTERN BERGEN...ESSEX AND RICHMOND COUNTIES...

At 151 PM EDT, a strong thunderstorm was located over Newark, moving
north at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Newark, Jersey City, Paterson, Elizabeth, Passaic, Bayonne, Wayne,
Hoboken, Bloomfield, Hackensack, Linden, Orange, Paramus, Lyndhurst
and Rutherford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4063 7433 4095 7426 4095 7406 4088 7394
      4058 7411
TIME...MOT...LOC 1751Z 194DEG 18KT 4070 7417

DS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:44 AM EDTAreal Flood AdvisoryOKXEssex, Hudson, Union91 min
Aug 7, 1:51 PM EDTSpecial Weather StatementOKXEssex, Hudson, Union39 min
Aug 7, 2:18 PM EDTSevere Thunderstorm WarningOKXBergen, Essex, Hudson, Passaic, Union42 min
Aug 7, 2:30 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Hudson, Passaic, Union4 hr
Aug 7, 2:56 PM EDTSevere Thunderstorm WarningOKXBergen, Essex, Hudson, Passaic, Union21 min
Aug 7, 3:06 PM EDTSpecial Weather StatementOKXBergen39 min
Aug 7, 5:05 PM EDTSpecial Weather StatementOKXUnion40 min
Aug 7, 5:43 PM EDTFlash Flood WarningOKXBergen, Essex, Hudson, Passaic, Union3 hr

Nearby

Flash Flood Warnings in New Jersey, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.